Met with psychiatrist *finally*

Discussion in 'General Parenting' started by Alisonlg, Aug 16, 2007.

  1. Alisonlg

    Alisonlg New Member

    So we had an appointment with M's psychiatrist Thursday morning...

    I swear, I don't think he even listened to my message on the voicemail!!! I left a VERY detailed message describing M's "manic" behaviors, etc. and when I got in his office today I had to re-describe it all and when it started and how long it was like he was totally clueless as to why we had an appointment. I think the receptionist is the only one who listens to the messages! I'm appauled. Anyway...

    So, psychiatrist's plan is to swap out the Seroquel and switch in Abilify so that we can try getting to a higher equivalent dose (since we weren't able to go higher on the Seroquel without M having side effects, like no being able to urinate). We're leaving the Celexa as is.

    So, he's starting on 2.5 mg of Abilify BID for 3 days and then going to 5 mg BID.

    I wonder if he'll start eating like a horse again! I remember that Zyprexa made him insatiably hungry. I just hope we don't see any re-emergence of rages during or after this transition.
  2. Janna

    Janna New Member

    Glad you got in to see the psychiatrist. That's good news.

    We had really great luck with Abilify here, BUT, there are side effects with it as well, so we had to discontinue.

    Dylan was holding saliva in his mouth, drooling, slurring, etc at 20 mg. (he started at 5 mg also, and over time kept going up, because Abilify usually fizzles out), so we stopped it. But it was a GREAT medication at holding his impulsivity and hyperactivity at bay. I would guess it probably worked well with the Lithium to hold the mania, however, even on the Bipolar medications, we still saw it, just not as severe.

    And he ate like a hog. Some told me it was the Lithium, but since we stopped the Abilify, that stopped.

    If your difficult child gets heavy, like mine did, and that's the only side effect, but the medications are working, for now you will want to weigh good/bad. My son Dylan is a rapid cycler, hypomanic, and honestly, I'd rather have a heavy, emotionally stable child, than a thin, raging, out of control mess.
  3. oceans

    oceans New Member

    Good luck! We never tried that one. Is there a reason why he will not put one of the old standard mood stabilizers in place?
  4. Alisonlg

    Alisonlg New Member

    Oceans- he hasn't brought a mood stabilizer up yet (not since before the last psychiatric hospital admit when he wanted to try Topamax). I think his first priority is to hit a higher level on the AP and see how M does on that first.

    M's a bit rambunctious today...pretty hyper...I'll be curious to see how the next week goes (especially once we double the dose).
  5. Hound dog

    Hound dog Nana's are Beautiful

    If I ever came across a psychiatrist who listens to their own messages I'd probably stroke. lmao

    Nichole has had wonderful results with an extremely low dose of abilify. After more than a year, she's still on the start up dosage.

    I hope it works as well for you.

  6. Steely

    Steely Active Member

    Good luck with Abilify. For what it is worth, Abilify made my son manic, but I know that is not the norm. He always has these weirdo reactions to medications, that docs don't understand. Oh well. Just wanted to wish you luck, and I hope you are able to get better results with the Abilify, than the Seroquel.
  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I think Abilify works great for a lot of kids! It didn't for my difficult child-he had a severe reaction but that is very, very rare and I think the psychiatrist we had at the time raised the dosage too quickly.
  8. Sara PA

    Sara PA New Member

    Your child is manic but the doctor is leaving the antidepressant in place.

    I'd reconsider employing that doctor.
  9. SunnyFlorida

    SunnyFlorida Active Member

    Why is your "manic" son on an antidepressant? Are you seeing a child psychiatrist? if so, I'd seriously consider a 2nd opinion. psychiatrists are all too familiar with how insurance works, if your insurance is balking at paying for the medications, your psychiatrist really should be working with you on this.
  10. Debdeb1031

    Debdeb1031 New Member

    Alison, son is on 10mg of abilify with i think 2mg of buspar...he started well on it, but now he is starting to get out of control and his tics (hard eye blinking) are coming out full force...i have an appointment. in about a week so i have to wait and see what she son is obese, so my pediatrician put both my boys on no carb low fat diets...the kids pretty much have been eating meat and greens...oh and let's not forget the egg whites too...i feel so bad for them...the abilify also made him sleepy since he takes it at night (those lovely peaceful nights) good luck!!!!